Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Great Falls, MT

July 10, 2018Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2018, 2:12 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 2:12 PM MDT (20:12 UTC)
Expired
Jul 10, 2018, 3:00 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS55 KTFX 102012
SVRTFX
MTC015-027-045-102100-
/O.NEW.KTFX.SV.W.0041.180710T2012Z-180710T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
212 PM MDT TUE JUL 10 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Judith Basin County in central Montana...
  West central Fergus County in central Montana...
  Southeastern Chouteau County in north central Montana...

* Until 300 PM MDT.

* At 212 PM MDT, a severe thunderstorm was located near Geyser, or 19
  miles northwest of Stanford, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Geraldine, Denton, Geyser, Coffee Creek and Square Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 11061 4736 11065 4744 11064 4745 11067
      4754 11069 4780 11006 4738 10971
TIME...MOT...LOC 2012Z 241DEG 35KT 4737 11050 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch
2 follow-up statements
020 
WWUS55 KTFX 102036
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
236 PM MDT TUE JUL 10 2018

MTC015-027-045-102100-
/O.CON.KTFX.SV.W.0041.000000T0000Z-180710T2100Z/
Judith Basin MT-Fergus MT-Chouteau MT-
236 PM MDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHWESTERN JUDITH BASIN...WEST CENTRAL FERGUS AND SOUTHEASTERN
CHOUTEAU COUNTIES...

At 235 PM MDT, a severe thunderstorm was located 9 miles south of
Geraldine, or 22 miles north of Stanford, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Geraldine, Denton, Geyser, Coffee Creek and Square Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4716 11061 4736 11065 4744 11064 4745 11067
      4754 11069 4780 11006 4738 10971
TIME...MOT...LOC 2035Z 241DEG 35KT 4748 11021 

HAIL...1.50IN
WIND...60MPH
 
$$

Hoenisch
927 
WWUS55 KTFX 102057
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
257 PM MDT TUE JUL 10 2018

MTC015-027-045-102106-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-180710T2100Z/
Judith Basin MT-Fergus MT-Chouteau MT-
257 PM MDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN...
WEST CENTRAL FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT
300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and north central Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4716 11061 4736 11065 4744 11064 4745 11067
      4754 11069 4780 11006 4738 10971
TIME...MOT...LOC 2056Z 241DEG 35KT 4753 11006 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:45 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 11:45 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Tue Jul 10 2018

...Aviation Section Updated...

.SYNOPSIS...

A cold front sweeps across the region this afternoon bringing
windy conditions with scattered showers and storms. Some storms
could become strong to severe with very large hail and damaging
winds, especially east of Great Falls.

&&

.UPDATE...

Expecting rather quiet conditions this morning to transition to
an extremely active weather pattern this afternoon and evening.
Morning sounding at Great Falls indicating precipitable water of
1.16 inches, which is quite high and is, in fact, a record high
for this date. SPC has entire eastern half of my forecast area in
a slight risk for severe storms today with large hail, strong
gusty winds and heavy rain expected to accompany most storms that
develop this afternoon. Also, while the risk is not extremely
high, can not rule out the possibility of a tornado developing
along eastern portions of the Hi-Line. Have updated the forecast
to lower PoPs near the Canadian border for the remainder of this
morning as skies are currently sunny in this region. Have also
tweaked PoPs to incorporate changes from neighboring offices along
our borders. Finally, have increased winds and wind gusts several
knots for today as depicted on the latest morning model runs. mpj

&&

.AVIATION...
Updated 1745Z.

An active 6 hour weather period is expected across portions of
Southwest and North Central Montana this afternoon and into the
early evening hours.

A cold front was beginning to cross the Continental Divide late this
morning and will continue its eastward march across the region
through the afternoon. Widely scattered to scattered thunderstorms,
some of which are expected to become severe, will develop along and
ahead of this advancing cold front in the moist and unstable air
ahead of the front. At this time, expect these thunderstorms to
begin to develop and persist through 18z-00z hours across Southwest
Montana (including the KEKS, KBZN, and KHLN terminals). Across North
Central Montana (including the KGTF, KLWT, and KHVR terminals),
expect thunderstorms to develop and persist through the 21z-03z time
frame for the most part. Thunderstorms that do become severe will be
capable of producing large to very large hail, damaging winds, and
frequent lightning. Following the passage of the cold front, winds
will shift to the west/northwest and become windy for all terminals.
Wind gusts in excess of 35kts are expected at the KCTB terminal this
afternoon and into the evening hours before slowly decreasing. -
Moldan

&&

.PREV DISCUSSION...
/ISSUED 501 AM MDT Tue Jul 10 2018/

Today through this evening...A leading warm front has moved north
across the area well ahead of an approaching strong upper level
disturbance, resulting in a pronounced warm sector with increasing
instability and low-level moisture. A few showers and weak
thunderstorms have developed early this morning and this trend
should continue into the late mornings hours. By this afternoon
a cold front moves across the region and will help to trigger
strong to severe thunderstorms, especially as instability,
moisture, and vertical wind shear increases substantially. Very
large hail looks to be the primary threat across parts of north-
central and central Montana, with isolated damaging wind gusts
also possible. There is also is a slight tornado risk over our
far northeast counties along the international boundary where
significant low-level backing of near-surface winds is possible,
but the greater risk will be north of the international boundary.
Torrential rainfall and localized flash flooding are also possible.
At this time, the best window for thunderstorms looks to span
from late morning through the early evening before the threat
moves into the eastern half of the state.

Wednesday through next Sunday...A drier pattern takes hold Wednesday
and Thursday as zonal flow aloft becomes established over MT between
a flattened ridge over much of the western United States and a broad
trough over much of western and central Canada. Within this broad
trough, a strong shortwave disturbance may cross our CWA from
northwest to southeast late Friday or Saturday, bringing breezy
conditions yet also a much cooler air mass. Showers and
thunderstorms are possible along and ahead of this front. Drier
weather is then expected to return Sunday with high pressure aloft
building-in from the west, but temperatures look to slowly begin
an upward climb again to above normal at least by Tuesday of next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  94  55  81  55 /  20  10   0   0
CTB  87  52  78  51 /  20   0   0  10
HLN  94  56  81  55 /  20   0   0   0
BZN  93  52  80  52 /  40  10   0   0
WEY  82  45  77  43 /  20  20   0   0
DLN  89  49  79  50 /  20   0   0   0
HVR  98  58  82  55 /  50  30   0   0
LWT  93  54  75  52 /  50  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 10, 1:19 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
119 PM MDT TUE JUL 10 2018

MTZ052-102000-
Jefferson MT-
119 PM MDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...
NORTHERN MADISON AND SOUTHERN JEFFERSON COUNTIES UNTIL 200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitehall, or 16 miles east of Butte, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boulder, Whitehall, Wickes and Cardwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4638 11212 4612 11178 4605 11178 4605 11169
      4602 11165 4600 11165 4596 11166 4585 11201
      4585 11209 4582 11212 4579 11221 4592 11239
TIME...MOT...LOC 1919Z 225DEG 26KT 4592 11222

Hoenisch
Special weather statement, Jul 10, 1:27 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
127 PM MDT TUE JUL 10 2018

MTZ055-101945-
Gallatin MT-
127 PM MDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 145 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bozeman, or near Bozeman Pass, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4601 11098 4602 11079 4560 11080 4559 11083
      4559 11086 4553 11086 4552 11092 4535 11093
      4536 11099
TIME...MOT...LOC 1926Z 225DEG 26KT 4565 11089

Hoenisch
Special weather statement, Jul 10, 1:45 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
145 PM MDT TUE JUL 10 2018

MTZ053-102030-
Broadwater MT-
145 PM MDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR BROADWATER...SOUTHWESTERN
MEAGHER...EASTERN JEFFERSON AND NORTHERN GALLATIN COUNTIES UNTIL 230
PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Toston, or 18 miles southwest of Townsend, moving
northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Townsend, Toston, Silos and Radersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4664 11140 4664 11137 4662 11132 4654 11134
      4650 11125 4644 11125 4645 11114 4635 11107
      4628 11113 4620 11106 4619 11134 4613 11134
      4606 11142 4600 11166 4605 11166 4605 11178
      4636 11179
TIME...MOT...LOC 1944Z 234DEG 41KT 4610 11175

Hoenisch
Special weather statement, Jul 10, 1:48 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
148 PM MDT TUE JUL 10 2018

MTZ012-013-050-102030-
Chouteau MT-Cascade MT-Judith Basin MT-
148 PM MDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...SOUTH
CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES UNTIL 230 PM
MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Belt, or 26 miles southeast of Great Falls, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Geyser, Shonkin, Raynesford, Armington and Square Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4723 11048 4719 11081 4733 11097 4769 11063
      4748 11011
TIME...MOT...LOC 1947Z 233DEG 31KT 4731 11080

Hoenisch

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 9, 7:29 PM MDTSevere Thunderstorm WarningTFXJudith Basin46 min
Jul 9, 8:11 PM MDTSpecial Weather StatementTFXFergus49 min
Jul 10, 2:46 AM MDTSpecial Weather StatementTFXChouteau29 min
Jul 10, 1:19 PM MDTSpecial Weather StatementTFXJefferson41 min
Jul 10, 1:27 PM MDTSpecial Weather StatementTFXGallatin18 min
Jul 10, 1:45 PM MDTSpecial Weather StatementTFXBroadwater45 min
Jul 10, 1:48 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 10, 2:32 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 10, 2:33 PM MDTSpecial Weather StatementTFXMadison27 min
Jul 10, 3:00 PM MDTSpecial Weather StatementTFXMeagher30 min
Jul 10, 3:07 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 10, 3:09 PM MDTSpecial Weather StatementTFXMeagher36 min
Jul 10, 3:11 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 10, 3:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus48 min
Jul 10, 3:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jul 10, 3:27 PM MDTSevere Thunderstorm WarningTFXGallatin, Meagher33 min
Jul 10, 3:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Jul 10, 3:39 PM MDTSpecial Weather StatementTFXBlaine51 min
Jul 10, 3:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 10, 3:52 PM MDTSpecial Weather StatementTFXGallatin23 min
Jul 10, 3:56 PM MDTSpecial Weather StatementTFXFergus34 min
Jul 10, 3:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jul 10, 4:02 PM MDTSpecial Weather StatementTFXWheatland13 min
Jul 10, 4:15 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 10, 4:18 PM MDTSpecial Weather StatementTFXGallatin27 min
Jul 10, 4:25 PM MDTSpecial Weather StatementTFXPetroleum35 min
Jul 10, 4:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 10, 4:45 PM MDTSpecial Weather StatementTFXPetroleum15 min
Jul 10, 4:48 PM MDTSpecial Weather StatementTFXFergus27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.